Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 253, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 2, 2003, 3:35 PM CDT for Morgan County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 3:35 PM CDT (20:35 UTC)
- Expired
- Aug 2, 2003, 4:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Morgan County, IL
The radar
The Lincoln radar (KILX), 92 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 773 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 022035 SVRILX ILC137-022130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 335 PM CDT SAT AUG 2 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORGAN COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 430 PM CDT * AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CONCORD...OR ABOUT 12 MILES NORTHWEST OF JACKSONVILLE...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JACKSONVILLE LITERBERRY WOODSON ALEXANDER FRANKLIN THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE WARNED AREA. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3988 9054 3955 9026 3955 9001 3985 9003 $$ EH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:50 PM CDT, 45 minutes earlier.
Area forecast discussion, Aug 2, 2:50 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 250 PM CDT SAT AUG 2 2003 FORECAST CHALLENGES WILL MAINLY BE FOR THE NEXT TWO DAYS...WITH QUIET WEATHER AFTER THAT. THE LATEST WATER VAPOR LOOP INDICATED A SERIES OF SHORTWAVES ROTATING AROUND AN UPPER LOW CENTERED JUST WEST OF LAKE SUPERIOR IN EXTREME SOUTHWEST ONTARIO. ONE SUCH SHORTWAVE HAS INTERACTED WITH A WIND SHIFT LINE IN CENTRAL IL TO PRODUCE SCATTERED STRONG/MARGINALLY SEVERE T-STORMS. ANOTHER SHORT WAVE IS PUSHING INTO CENT IOWA WITH SPOTTY SHOWERS AND T-STORMS. THUS...WILL KEEP SCATTERED T-STORMS IN THE FORECAST FOR THIS EVE. SOME OF THESE STORMS COULD LINGER INTO THE OVERNIGHT HOURS...SO WILL AT LEAST KEEP A 20 POP ALONG AND WEST OF THE IL RIVER...WITH 40 POPS IN ECENT/SE. THE UPPER LOW IS EXPECTED TO DROP INTO SRN WI BY SUNDAY EVENING. TEMPERATURES IN THE LOWER 80S AND PLENTY OF INSTABILITY WILL COMBINE WITH THE COLD CORE ALOFT TO PRODUCE SCATTERED T-STORMS FROM LATE MORNING THROUGH THE EVENING. THE MODELS ARE SIMILAR IN BRINGING THE UPPER TROF AXIS THROUGH CENT IL LATE SUN/ERLY MON...AND THEN SWINGING THE COLD CORE INTO INDIANA DURING THE DAY MONDAY. AS A RESULT...WILL CONTINUE THE CHANCE FOR T-STORMS ACROSS THE REGION SUNDAY NITE... THROUGH MONDAY AND INTO MONDAY EVENING. WEAK ANTICYCLONIC FLOW BY LATE MONDAY...AND A SHIFT IN THE UPPER LOW TO THE EASTERN GREAT LAKES WILL END THE CHANCE OF T-STORMS AND BRING CLEARING SKIES. WILL NEED TO KEEP AN EYE ON LOCATIONS SOUTH OF A JACKSONVILLE-EFFINGHAM LINE FOR LATE TUESDAY INTO WED...AS A VORT MAX SHEARS OUT IN THE NORTHWEST FLOW FROM CENT IOWA INTO WRN TN. FOR NOW WILL STAY WITH PERSISTANCE AND KEEP THINGS DRY UNTIL THERE IS MORE CONTINUITY WITH THAT WEATHER FEATURE. OTHERWISE...THE REMAINDER OF THE WEEK WILL BE RATHER UNEVENTFUL WITH SEASONABLE TEMPS. .ILX...NONE. MILLER
Hazardous weather outlook, Aug 2, 12:34 PM CDT, 3 hours 1 minute before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1130 AM CDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS. SEVERAL WEAK UPPER LEVEL DISTURBANCES WILL PUSH ACROSS THE MIDWEST OVER THE NEXT 12 TO 18 HOURS BRINGING WITH IT THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS TO PARTS OF CENTRAL ILLINOIS. IT APPEARS THE MOST CONCENTRATED AREA OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG A SURFACE BOUNDARY LOCATED OVER EAST CENTRAL AND SOUTHEAST ILLINOIS. THE PRIMARY THREAT WITH ANY OF THESE STORMS THAT DO DEVELOP THIS AFTERNOON WOULD BE DAMAGING DOWNBURST WINDS AND LARGE HAIL. TORRENTIAL RAINFALL AND AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLOW MOVING UPPER LEVEL STORM SYSTEM IS FORECAST TO SINK SOUTH IN SOUTHEAST WISCONSIN BY LATE IN THE WEEKEND OR EARLY NEXT WEEK. FAIRLY COOL TEMPERATURES ALOFT WITH THIS LOW PRESSURE SYSTEM WILL INTERACT WITH AN UNSTABLE AIR MASS OVER CENTRAL ILLINOIS TO PRODUCE AT LEAST A CHANCE OF THUNDERSTORMS ONCE AGAIN DURING THE LATE AFTERNOON AND EARLY EVENING HOURS ON SUNDAY AND MONDAY. AT THIS TIME...IT APPEARS THE THREAT FOR ANY ORGANIZED SEVERE WEATHER WILL BE LOW FOR BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER CENTRAL AND SOUTHEAST ILLINOIS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. EH
In the hours before
Local storm report, Aug 2, 2:02 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
202 PM CDT SAT AUG 2 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM 4 NE HAVANA IL 1.75 INCH HAIL
08/02/03 MASON REPORTED BY COOP OBSERVER.
GEELHARTLocal storm report, Aug 2, 3:23 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
323 PM CDT SAT AUG 2 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0322 PM LINCOLN IL .75 INCH HAIL
08/02/03 LOGAN REPORTED BY NWS STAFF.
GEELHARTLocal storm report, Aug 2, 3:28 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
328 PM CDT SAT AUG 2 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM RANTOUL IL .75 INCH HAIL
08/02/03 CHAMPAIGN REPORTED BY SHERIFF.
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:51 PM CDT | Flash Flood Warning | ILX | Fulton | 6 hr |
| Aug 2, 1:07 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 53 min |
| Aug 2, 1:16 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 59 min |
| Aug 2, 1:27 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 63 min |
| Aug 2, 2:28 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 62 min |
| Aug 2, 2:41 PM CDT | Severe Thunderstorm Warning | ILX | Logan | 64 min |
| Aug 2, 2:44 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 61 min |
| Aug 2, 3:08 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt | 67 min |
| Aug 2, 3:16 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 59 min |
| Aug 2, 3:36 PM CDT | Flash Flood Warning | ILX | Christian | 6 hr |
| Aug 2, 3:39 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 66 min |
| Aug 2, 3:45 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 60 min |
| Aug 2, 3:46 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 59 min |
| Aug 2, 3:54 PM CDT | Tornado Warning | ILX | Sangamon | 36 min |
| Aug 2, 4:04 PM CDT | Tornado Warning | ILX | Christian | 41 min |
| Aug 2, 4:09 PM CDT | Tornado Warning | ILX | Christian | 36 min |
| Aug 2, 4:16 PM CDT | Flash Flood Warning | ILX | Champaign | 6 hr |
| Aug 2, 4:20 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 55 min |
| Aug 2, 4:51 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 54 min |
| Aug 2, 6:14 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Stark | 61 min |
| Aug 2, 6:19 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland | 56 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.